Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

I posted earlier about my 18 month old having the stomach flu... we had gone to the ER...

They gave him Zofran 2mg and told me to give him it every 6 hours to stop nausea. I haven't given it to him since the ER at 4pm and he just recently puked again .... I am nervous about the medication. I myself have been given many meds that have been recalled. Also, I was adviced to stay on my antidepressents while pregnant, I didn't listen... I am happy i did cause now I see all these commercials about law suits. I don't know what to do... he has been sick going on 42 hours now. Also, I just read this story....

"I am only talking about giving Zofran to small children to stop dehydration.

My son was given Zofran at the emergency room at the age of two to keep him from becoming dehydratated. He was complaining of a tummy ache and had been vomiting for 24 hours. Giving Zofran to stop dehydration in small children is (I was told) a common practice.

As it turned out his tummy ache was food poisoning (e.coli OH:157 strain) and the Zofran kept his body from doing what it naturally needed to do ~ vomit to expell the bacteria. After not vomiting for about 18 hours it started back up with a vengance and he developed colitis (bloody diarrhea) and was in total kidney failure within 36 hours from taking Zofran. His E.coli had turned into HUS (Hemolytic Uremic Syndrome).

My 2 year old, stayed at the hospital for over 1 month. Needing blood transfusions, dialysis, tubs in his lungs… Every organ in his body was being effected by this deadly bacteria ~ even his brain to the point were he was having full blown seizures. He will forever be a kidney patient…

I will always wonder if Zofran made things worse for him. Had he been able to vomit in the begining MAYBE, just maybe his fight with e.coli would not have turned deadly.".... now I think this is unlikely since both his father and i are also sick.... so hopefully this is not the case. They didn't do any tests because he was acting pretty chipper in the ER so they didn't want to traumatize him. ?????????????????

Answer Question
 
Anonymous

Asked by Anonymous at 4:53 AM on Nov. 17, 2012 in Kids' Health

Answers (13)
  • It is not always good to stop vomiting or diharea. They only way I stop either is to not eat. But keep drinking water.
    louise2

    Answer by louise2 at 5:50 AM on Nov. 17, 2012

  • I hope he's feeling better soon. I know how scary it is when little ones are sick.
    RyansMom001

    Answer by RyansMom001 at 6:03 AM on Nov. 17, 2012

  • He hasn't eaten solid food for 2+ days..... I have been breastfeeding him and giving him pedialyte, but that has even made him throw up... I was trying to give him 1 tsp every 15 min of pedialyte, but that event made him throw up. He just threw up again.... he looks horrible. I might just give him the Zofran.... side effect: heart palpitations. How serious are heart palpitations anyway?
    Anonymous

    Comment by Anonymous (original poster) at 6:18 AM on Nov. 17, 2012

  • Did you go to medical school?
    FreeForAll

    Answer by FreeForAll at 10:25 AM on Nov. 17, 2012

  • If he cannot hold down liquids he will become dehydrated, and due his age it might happen quickly. You need to give him to meds. And call his pediatrician, if they aren't open, speak to the doc on call.
    balagan_imma

    Answer by balagan_imma at 10:56 AM on Nov. 17, 2012

  • I don't know but I hope you get some helpful answers. Did they test your child to find out what might be causing it? The only time this happened to either of my kids my DS was 5 and his Pediatrician didn't want him to have meds, just rode it out. Took 6 days for the vomiting to stop. He lost 5 pounds. Those pediapops and really any kind of Popsicle are good. Even if he is barfing keep offering fluids.
    QuinnMae

    Answer by QuinnMae at 11:34 AM on Nov. 17, 2012

  • just follow your instincts and be persistent in getting answers. too many docs just write prescriptions for symptom control without looking at the big picture. it really depends if they think he has a virus or if they tested for food poisoning, etc.
    figaro8895

    Answer by figaro8895 at 11:36 AM on Nov. 17, 2012

  • How often is he vomiting? Have the become less infrequent? Is he starting to become dehydrated? How soon after each liquid intake does he vomit?

    All of these would influence my decision as to whether to give the medication or not.
    mommatomanyyyy

    Answer by mommatomanyyyy at 11:48 AM on Nov. 17, 2012

  • wow thats crazy im so sorry!!
    teeg1

    Answer by teeg1 at 12:12 PM on Nov. 17, 2012

  • I gave him a dose.... smaller than recommended. He is now keeping fluids down and has pee'd for the first time in 30+ hours. I was giving him pedialyte in a liquid/oral syringe thing every 15 min... he was still vomiting even after small amounts.

    He usually would puke 15 min after any fluid. I am just desperate to hydrate him since he is so young.... I am not a doctor, but I also have a mind of my own and don't always agree with western medicine. I do believe pills are over-prescribed and I am very conscious of what I put in my kid.... I didn't even like the ingredients in the pedialyte.

    I was trying to give him coconut water and ginger water with probiotics, but I succumbed to the pedialyte. I just hate seeing him this sick... its horrible. I feel so helpless. Also, I still breastfeed so he has been getting fluids that way, but he still vomits 15 min afterward.. its hard to monitor how much he's getting.
    Anonymous

    Comment by Anonymous (original poster) at 3:09 PM on Nov. 17, 2012

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN